Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS Cheyenne, WY

September 1, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 1, 2018, 4:28 PM MDT for Cheyenne County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 4:28 PM MDT (22:28 UTC)
Expired
Sep 1, 2018, 5:00 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 4:37 PM MDTHAIL 0.757 Nne Potter, NEPEA TO DIME SIZED HAIL COVERING GROUND. STILL HAILING. 0.6 INCHES OF MEASUREABLE RAINFALL AS WELL.
Sep 1, 4:50 PM MDTHAIL 1.53 N Potter, NEMARBLE TO PING PONG BALL SIZED HAIL NORTH OF POTTER.
Sep 1, 5:02 PM MDTHAIL 0.624 Ne Potter, NESTILL OCCURRING. GROUND COVERED IN HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS55 KCYS 012228
SVRCYS
NEC033-012300-
/O.NEW.KCYS.SV.W.0267.180901T2228Z-180901T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
428 PM MDT SAT SEP 1 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in the Panhandle of Nebraska...

* Until 500 PM MDT.

* At 428 PM MDT, a severe thunderstorm was located near Potter, or 18
  miles east of Kimball, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Potter around 440 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 39 and
48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4124 10337 4137 10337 4136 10308 4111 10317
TIME...MOT...LOC 2228Z 295DEG 8KT 4128 10332 

HAIL...1.25IN
WIND...60MPH
 
$$

Hahn
1 follow-up statement
936 
WWUS55 KCYS 012247
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
447 PM MDT SAT SEP 1 2018

NEC033-012300-
/O.CON.KCYS.SV.W.0267.000000T0000Z-180901T2300Z/
Cheyenne NE-
447 PM MDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL CHEYENNE COUNTY...

At 446 PM MDT, a severe thunderstorm was located near Potter, or 18
miles northwest of Sidney, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Pea to dime size hail has been observed 7 miles north of Potter.

This severe thunderstorm will remain over mainly rural areas of west
central Cheyenne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 10334 4135 10334 4134 10315 4117 10317
TIME...MOT...LOC 2246Z 294DEG 6KT 4127 10328 

HAIL...1.00IN
WIND...60MPH
 
$$

Hahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
230 PM MDT Sat Sep 1 2018

.SHORT TERM...(This evening through Monday night)
Issued at 150 PM MDT Sat Sep 1 2018

Upper trough axis from the northern Rockies into the southern Great
Basin and weak surface front from eastern MT south through eastern
WY into southern NE. Modest moisture convergence from far southeast
WY into northern CO and weak disturbance aloft aided development
of widely scattered convection. Rainfall has been light thus far,
but as SBCAPEs increase to 500-1000 j/kg southeast of a line from
Alliance to Cheyenne mid to late afternoon, could see isolated
stronger convection producing brief moderate to heavy rain, gusty
winds and possibly small hail. Convection may linger into the late
evening across the NE Panhandle.

Sunday will be mainly dry and slightly cooler with highs in the
70s-low 80s. Models do indicate light QPF from isolated late
afternoon/early evening convection along the Laramie Range and
adjacent high plains of far southeast WY. Monday will be slightly
warmer over east-central WY and the northern NE Panhandle with
highs in the low-mid 80s. Elsewhere, highs Monday will remain in
the 70s, with 60s over the high terrain.

.LONG TERM...(Tuesday through Saturday)
Issued at 150 PM MDT Sat Sep 1 2018

Tuesday...Cooler temperatures in the wake of a passing cold front
and with more cloud cover. Isolated to scattered showers and
thunderstorms south of a Rawlins to Lusk line.

Wednesday...Weak zonal flow aloft and with adequate low and mid
level moisture over our southern counties and return southeast low
level winds, expect to see isolated thunderstorms over and near the
mountains along the Colorado state line. Cooler in the wake of a
cold front and with cloud cover.

Thursday...Somewhat warmer as the airmass modifies. Weak flow aloft
and only isolated showers and thunderstorms expected over and near
the mountains.

Friday...The warming trend continues as low and mid level moisture
decreases. With limited moisture, no showers or thunderstorms are
expected.

Saturday...West southwest flow aloft strengthens as a trough aloft
approaches the northern Rockies, with a slow warming trend continuing.
The atmosphere looks too dry to support the development of showers
and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Sep 1 2018

Wyoming TAFS...VFR. Isolated showers in the vicinity of Cheyenne from
21Z to 01Z. Wind gusts to 25 knots at Rawlins through 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms in the vicinity of all sites
from 22Z to 01Z.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Sat Sep 1 2018\

Near-critical fire weather conditions continue this afternoon west of
the Laramie Range with a well-mixed environment creating brief gusts
of 20 to 25 mph along exposed ridge-lines and open plains. Relative
humidity values will range from 10 to 15 for much of Carbon and Albany
counties. A cold front will pass through the districts later this
afternoon and early evening, accompanied by widely scattered showers
and thunderstorms with limited wetting rainfall. Cooler temperatures
and higher humidities will exist east of the Laramie Range Sunday through
Monday, with isolated afternoon and evening showers and thunderstorms.
Areas west of the Laramie Range can expect a continuation of warm and
dry conditions. However, wind speeds will remain below critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Sep 1, 3:32 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MDT Sat Sep 1 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
020945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered showers and thunderstorms this
afternoon and evening. Some will be capable of producing small
hail, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon and evening thunderstorm development continues through
midweek. Best organized storms expected Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>115-020945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near-critical fire weather conditions expected today with low
relative humidities and winds near 20 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Relative humidities will remain low through Tuesday, though winds
will decrease. Isolated thunderstorms possible through midweek.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 1, 2:56 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT SAT SEP 1 2018

NEZ020-012145-
Banner NE-
256 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER COUNTY UNTIL
345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 21 miles northwest of Kimball, moving southeast at 5
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Harrisburg around 325 PM MDT.

LAT...LON 4151 10392 4158 10382 4154 10367 4141 10385
TIME...MOT...LOC 2055Z 314DEG 4KT 4151 10383

Rubin
Special weather statement, Sep 1, 3:49 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT SAT SEP 1 2018

NEZ002-095-012230-
Dawes NE-North Sioux NE-
349 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Robinson Campground, or 28 miles west of Chadron,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

LAT...LON 4279 10364 4285 10364 4299 10341 4271 10338
TIME...MOT...LOC 2148Z 258DEG 9KT 4282 10356

Rubin
Special weather statement, Sep 1, 4:14 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT SEP 1 2018

NEZ055-012245-
Cheyenne NE-
414 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY
UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 16 miles east of Kimball, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne County.

LAT...LON 4124 10337 4136 10337 4139 10317 4119 10318
TIME...MOT...LOC 2213Z 284DEG 8KT 4130 10335

Hahn

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:56 PM MDTSpecial Weather StatementCYSBanner49 min
Sep 1, 3:49 PM MDTSpecial Weather StatementCYSDawes41 min
Sep 1, 4:14 PM MDTSpecial Weather StatementCYSCheyenne31 min
Sep 1, 4:43 PM MDTSpecial Weather StatementCYSKimball32 min
Sep 1, 4:58 PM MDTSevere Thunderstorm WarningCYSKimball47 min
Sep 1, 5:00 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Sep 1, 5:03 PM MDTSpecial Weather StatementCYSDawes42 min
Sep 1, 5:52 PM MDTSpecial Weather StatementCYSCheyenne23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.